Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 36, NWS Morristown, TN

April 6, 2003Anderson County, Knox County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 6, 2003, 2:35 PM EDT for Anderson County, Knox County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2003, 2:35 PM EDT (18:35 UTC)
Expired
Apr 6, 2003, 3:15 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Knox County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1528 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 061835
SVRMRX
TNC001-093-061915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT SUN APR 6 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDERSON COUNTY IN EAST TENNESSEE
  KNOX COUNTY IN EAST TENNESSEE

* UNTIL 315 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR FARRAGUT...OR 7 MILES SOUTHEAST OF OAK
  RIDGE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KARNS AROUND 245 PM EDT
  POWELL AROUND 255 PM EDT
  HALLS AROUND 305 PM EDT
  8 MILES SOUTHEAST OF NORRIS AROUND 310 PM EDT
  7 MILES NORTHWEST OF MALONEYVILLE AROUND 315 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3595 8433 3581 8416 3611 8381 3624 8404

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:20 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 6, 10:20 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1020 AM EDT SUN APR 6 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
1020 AM EDT SUN APR 6 2003

RUNNING A BIT BEHIND DUE TO TROUBLE SHOOTING SOME PRODUCT/COMPUTER
PROBLEMS THIS MORNING.  MAIN CONCERN FOR THE UPDATE IS SHOULD WE ADD
A MENTION OF THUNDERSTORMS FOR THIS AFTERNOON.  MODIFIED 12Z BNA SOUNDING
DID NOT GENERATE MUCH INSTABILITY (SURFACE BASED AT LEAST)...ALTHO
MESO-ETA FORECAST SOUNDING FOR 21Z TODAY DID SUGGEST AROUND 1000 J/KG
CAPE FOR MY WRN MOST AREAS.  SURFACE DEWPOINTS ARE ON THE LOW SIDE
CURRENTLY (UPPER 30S TO LOWER 40S) AND THERE IS A VERY WARM LAYER
FROM ROUGHLY 900 TO 700 MBS WHICH SHOULD INHIBIT CONVECTION.

STILL...ONE CANNOT IGNORE THE TSRA ALREADY MOVING INTO SOUTHERN
PARTS OF MIDDLE TENNESSEE...AS WELL AS TSRA GROWING JUST WEST OF THE
MISS RIVER.  I WILL LIKELY UPDATE AND ADD THUNDERSTORMS TO AT LEAST
WESTERN HALF OF MY FORECAST AREA FOR THE AFTERNOON.  CLOUDS ARE ON
THE INCREASE AND EXPECT TEMP FORECAST TO BE ON TRACK.

CONCERNING SEVERE WEATHER POTENTIAL TONIGHT AND EARLY MONDAY...HWOMRX
PRODUCT COVERS THE SITUATION QUITE WELL.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG
*********************************************************************

EARLY MORNING FORECAST DISCUSSION
400 AM EDT SUN APR 6 2003

MODELS REMAIN IN REASONABLY GOOD AGREEMENT THROUGH THE NEAR TERM.
PRECIP APPROACHES FROM THE SOUTHWEST AND ENCROACHES INTO THE
SOUTHERN VALLEY BY 18Z SUNDAY. GFS IS SOMEWHAT FASTER IN SPREADING
PRECIP OVER THE ENTIRE FORECAST AREA THAN THE OTHER MODELS. WILL
GENERALLY FAVOR A BLEND OF POPS IN THE FIRST PERIOD.

MAIN EVENT ARRIVES IN THE SECOND PERIOD WITH CATEGORICAL POPS AREA-
WIDE. GFS CONTINUES TO PROJECT QPFS OF AN INCH OR MORE...ESPECIALLY
OVER THE SOUTHERN HALF OF THE FORECAST AREA. FAIRLY STRONG
DOWNSLOPING FLOW IN ADVANCE OF THIS SYSTEM MAY HOLD AMOUNTS DOWN
SOMEWHAT IN SOME LOCATIONS HOWEVER.

COLD FRONT PASSES THROUGH THE AREA ON MONDAY MORNING TAKING THE DEEP
MOISTURE WITH IT. A BRIEF RESPITE WILL FOLLOW INTO THE FOURTH
PERIOD BEFORE A SOUTHERN STREAM SYSTEM BEGINS TO AFFECT THE AREA BY
TUESDAY MORNING.

AS FOR TEMPS...GENERALLY FOLLOWED BLEND OF GUIDANCE NUMBERS WHICH
ARE CLOSE TO THE PRECEDING FORECASTS TEMPERATURES.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  58  74  51 /  40 100  60  20
TYS   65  55  71  50 /  30 100  70  10
TRI   65  49  66  47 /  20 100  70  10
OQT   65  56  72  50 /  30 100  70  10

LCM
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
855 PM EST SAT APR 5 2003

HIGH PRESSURE SETTLING SOUTH INTO THE FORECAST AREA FROM CENTER OVER
THE GREAT LAKES WITH LOW PRESSURE OFF THE CENTRAL ATLANTIC STATES
THIS EVENING. COLD FRONT WHICH BROUGHT THUNDERSTORMS THIS MORNING
HAS MOVED SOUTH AND EAST AND EXTENDS ACROSS CENTRAL NORTH CAROLINA
THROUGH SOUTH CAROLINA AND INTO CENTRAL GEORGIA AND WEST ACROSS THE
SOUTHERN STATES INTO NORTH CENTRAL TEXAS. THE FRONT SHOULD REMAIN
STATIONARY OVERNIGHT AND THEN BEGIN TO MOVE NORTH AS A WARM FRONT
SUNDAY MORNING. SKY CONDITIONS ARE MOSTLY CLEAR WITH SOME HIGH LEVEL
CIRRUS OVERHEAD. CURRENT TEMPERATURES ARE IN THE 50S TO LOWER 60S
WITH DEWPOINTS MOSTLY IN THE 30S. NORTH WINDS OF 5 TO 10 MPH WILL
CONTINUE TO BRING COOLER AIR INTO THE FORECAST AREA TONIGHT.
FORECAST LOWS IN THE 30S NORTH AND 40S SOUTH LOOK REASONABLE SO NO
CHANGES TO CURRENT FORECAST.

TD
*********************************************************************
AFTERNOON FORECAST DISCUSSION
348 PM EST SAT APR 5 2003

COLD FRONT APPEARS TO HAVE JUST EXITED THE FORECAST AREA WITH SKIES
PRETTY MUCH MOSTLY CLEAR AT THIS TIME.  DRY OVERNIGHT BUT CLOUDS AND
RAIN/SHOWERS ARE EXPECTED TO SPREAD SW TO NE RATHER QUICKLY SUNDAY.
STRONG LOW DEVELOPING IN THE SOUTHERN PLAINS SEEMS TO BE HANDLED
SIMILAR BY ALL SHORT RANGE MODELS...AND SHOULD SEE WIDESPREAD
SHOWERS AND SOME STRONG TO SEVERE STORMS LATE SUNDAY NIGHT INTO EARLY
MONDAY MORNING.  THERE WILL BE INCREASING INSTABILITY SUNDAY NIGHT AS
COLD POOL ALOFT MOVES INTO THE REGION...AND WE FALL UNDER THE LEFT
FRONT QUAD OF THE PASSING UPPER LEVEL JET.  WARM FRONT LIFTING NORTH
AND COLD FRONT APPROACHING SHOULD PROVIDE GOOD LOW LEVEL MOISTURE
CONVERGENCE ...SO WENT WITH 100% CHANCE POPS FOR THE 3RD PERIOD AND
70-80% POPS FOR EARLY MONDAY.  SURFACE FRONT/TROF DOES NOT PASS
UNTIL LATE MONDAY ...SO LOWERED POPS TO CHANCE FOR MONDAY
AFTERNOON.  DRY MAINLY MONDAY NIGHT...EXCEPT FOR SLIGHT CHANCE POPS
SE TN/SW NC TOWARD 12Z TUESDAY.

PRELIMINARY TEMPS/POPS FOLLOW...AS WILL THE FULL SUITE OF TEXT AND
WEB PRODUCTS:

FCSTID =   10
CHA   47  65  56  73 /  10  60 100  70
TYS   44  65  52  70 /  10  50 100  80
TRI   36  64  46  66 /  10  50 100  80
OQT   44  63  52  70 /  10  50 100  80

TG
*********************************************************************
Hazardous weather outlook, Apr 6, 6:00 AM EDT, 8 hours 35 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT SUN APR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A STRONG STORM SYSTEM WILL MOVE NORTHEAST FROM THE LOWER MISSISSIPPI
VALLEY INTO THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS SYSTEM WILL
BRING STRONG WINDS AND HEAVY RAINFALL ACROSS MOST OF THE REGION...
WITH A CHANCE FOR SEVERE THUNDERSTORMS. THE MAIN THUNDERSTORM THREATS
TONIGHT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL UP TO TWO
INCHES...DAMAGING WIND GUSTS UP TO 70 MPH AND LARGE HAIL UP TO THE
SIZE OF A QUARTER. IN ADDITION...THERE WILL BE A THREAT FOR ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A
COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND AGAIN ON
MONDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 1:59 PM EDTSevere Thunderstorm WarningMRXLoudon46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.